The FDA (Food and Drug Administration) has received reports of life-threatening methadone side effects, as well as death in patients who take methadone.
These life-threatening methadone side effects and deaths have happened in individuals who are newly starting this drug for pain control, as well as in the ones who’ve switched over to methadone after being in treatment for pain with additional narcotic pain relievers.
This drug may cause shallow or slow breathing, as well as harmful changes in heart rate which might not be felt by an individual.
Methadone should only be prescribed for Moderate to Severe Pain
Prescribing methadone is complicated. Methadone treatment only should be prescribed for the ones who have moderate to serious pain as their pain isn’t improved with additional non-narcotic pain relievers.
Relief of pain from a methadone dose is going to last around four to eight hours. But, methadone remains inside the body a lot longer—from eight to 59 hours after it’s consumed. As a consequence, individuals might feel the necessity for more pain relief prior to methadone exiting the body.
Complications of Methadone
Methadone treatment might build up inside the body to a toxic level if it’s consumed too often, if the quantity taken is overly high, or if it’s consumed with specific other supplements or medicines.
In order to prevent severe methadone complications, doctors who prescribe methadone ought to read, as well as cautiously follow the Dolophine (methadone) prescribing information the Food and Drug Administration is issuing this public health advisory in order to alert patients, as well as their caregivers and doctors to the following critical safety data:
Patients ought to consume methadone exactly as it is prescribed. Consuming more methadone than what was prescribed may cause breathing to stop or slow, as well as may lead to death.
An individual who doesn’t experience sufficient pain relief with the methadone does that is prescribed, ought to speak with her or his physician. Patients who take methadone shouldn’t stop or start consuming other medication or dietary supplements without first speaking with their doctor.
Consuming other dietary supplements or medicines might lead to less pain relief. Taking other medications or dietary supplements also may lead to a toxic methadone buildup inside the body, as well as cause harmful changes in heart beat or breathing which might cause death.
Patients, as well as their health care professionals, ought to be alert to methadone overdose signs. Methadone overdose signs are going to involve shallow breathing or trouble breathing; extreme sleepiness or tiredness; blurred vision; incapability of thinking, talking or walking normally; as well as feeling confused, dizzy, or faint. If any of these signs are witnessed, individuals ought to immediately seek medical attention.